Florida, 2005

Hurricane and Storm Surge in Florida, September 20, 2005

September 20, 2005 · NWS EYW · 4 events in 3 counties and zones

3 hurricane (typhoon), 1 storm surge/tide, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before the first event at Sep 20, 8:45 AM EST, 15 minutes earlier.

Area forecast discussion, Sep 20, 8:45 AM EST, 15 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
945 AM EDT TUE SEP 20 2005

.DISCUSSION...
.OBSERVATIONS/TRENDS...
RECENT TROPICAL CYCLONE UPDATE RECEIVED FROM THE HURRICANE CENTER
HAS RITA AS A CATEGORY ONE HURRICANE...AND WAS LOCATED SOUTHEAST OF
KEY WEST. TROPICAL STORMS FORCE GUSTS HAVE BEEN FELT ALONG MANY
LOCATIONS ALONG THE ISLANDS. SUSTAINED TROPICAL STORMS FORCE
CONDITIONS ARE IMMINENT...AND HURRICANE FORCE CONDITIONS WILL
CONTINUE TO APPROACH THIS AFTERNOON...ESPECIALLY SINCE RITA IS NOW
BELOW 100 MILES FROM KEY WEST ON A STEADY WEST/NORTHWEST.

.FORECASTS...
SQUALLS WITH EMBEDDED THUNDERSTORMS WILL BE ALONG THE ISLANDS ALL
DAY. KBYX RADAR IS ESTIMATING AT OR JUST ABOVE 2 INCHES OF RAINFALL
PER HOUR IN THIN STRETCHES WITHIN THE STRONGER BANDS OF RITA. ALL
HEADLINES FROM EARLIER THIS MORNING ARE STILL IN EFFECT. ANY LATE
MORNING ZONE UPDATE WOULD ONLY ADJUST WINDS IF NECESSARY. THE REST
OF OUR ADVERTISEMENTS ARE VALID.

CONTINUE TO MONITOR THE LATEST ADVISORIES FROM THE NATIONAL
HURRICANE CENTER...AND LOCAL STATEMENTS FROM THE KEY WEST FORECAST
OFFICE CONCERNING THE LOCAL EFFECTS FROM RITA.

.MARINE...
HURRICANE FORCE CONDITIONS...IN EITHER GUSTS OR SUSTAINED
WINDS...WILL BE IMPACTING ALL WATERS SURROUNDING THE KEYS THROUGH
THIS AFTERNOON.

&&

.AVIATION...
SEE BOTH THE MTH AND EYW TAFS...WITH BOTH THE MARATHON AND KEY WEST
AIRPORTS CLOSED UNTIL FURTHER NOTICE.

&&

.EYW WATCHES/WARNINGS/ADVISORIES...HURRICANE WARNING FOR
ALL THE FLORIDA KEYS AND KEYS COASTAL WATERS...
FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075.
TORNADO WATCH/FLOOD WATCH...FLZ076-077-078.

&&

PUBLIC/MARINE................MR
AVIATION/SHORT TERM..........DM/JL
HURRICANE LOCAL STATEMENTS...BS/DF
Hazardous weather outlook, Sep 20, 5:25 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
625 AM EDT TUE SEP 20 2005

FLZ076>078-GMZ031>033-052>054-072>075-211000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
625 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE FLORIDA KEYS AND
SURROUNDING WATERS.

A FLOOD WATCH AND TORNADO WATCH IS IN EFFECT FOR ALL THE FLORIDA
KEYS.

TROPICAL CYCLONE RITA IS EXPECTED TO STRENGTHEN INTO A HURRICANE
TODAY AS IT MIGRATES THROUGH THE FLORIDA STRAITS...BEFORE EMERGING
INTO THE EXTREME SOUTHEAST GULF OF MEXICO LATE TONIGHT. WIDESPREAD
SQUALLS ACCOMPANIED BY ISOLATED THUNDERSTORMS WILL IMPACT THE
FLORIDA KEYS AND SURROUNDING WATERS...WITH ACTIVITY GRADUALLY
BECOMING INTERMITTENT LATE TONIGHT. MOREOVER...HURRICANE FORCE WINDS
ACCOMPANIED BY HEAVY RAINFALL AMOUNTS CAN BE EXPECTED OVER A GOOD
PORTION OF THE FLORIDA KEYS AND SURROUNDING WATERS. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE ACROSS OUR ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS...SEAS...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE DURING
WEDNESDAY...WITH THE PRIMARY THUNDERSTORM HAZARDS BEING LIGHTNING
AND GUSTY WINDS.

FOR WEDNESDAY NIGHT THROUGH MONDAY...ISOLATED THUNDERSTORMS WILL
IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN COGNIZANT OF THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER...AS WELL AS THE LATEST STATEMENTS AND
FROM THE NATIONAL WEATHER SERVICE OFFICE IN KEY WEST.

APA

In the hours before

Special weather statement, Sep 20, 6:18 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
718 AM EDT TUE SEP 20 2005

FLZ076>078-201200-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
718 AM EDT TUE SEP 20 2005

...RAINBANDS PERSIST OVER THE FLORIDA KEYS...

AT 715 AM EDT...A SPIRAL RAINBAND FROM TROPICAL STORM RITA WAS
AFFECTING THE LOWER KEYS FROM BIG COPPITT TO KEY WEST...WHILE
ANOTHER BAND WAS RAPIDLY APPROACHING THE UPPER AND MIDDLE KEYS.
THROUGH 800 AM...THESE BANDS WILL MOVE THROUGH VERY QUICKLY...
BRINGING WIND GUSTS OF 45 TO 65 MPH...NEAR ZERO VISIBILITY IN
BLINDING DOWNPOURS...AND OCCASIONAL LIGHTNING STRIKES. ADDITIONAL
RAINFALL AMOUNTS WILL GENERALLY RANGE FROM A HALF TO ONE INCH WITHIN
THESE BAND. IN ADDITION...ISOLATED TORNADOES MAY OCCUR WITHIN THESE
RAPIDLY MOVING SPIRAL BANDS.

HERE ARE THE PEAK WIND GUSTS AROUND THE KEYS AND AT THE REEF OVER
THE PAST HOUR...
40 MPH AT MARATHON AIRPORT...
43 MPH AT KEY WEST INTERNATIONAL AIRPORT...
55 MPH AT MOLASSES REEF LIGHT...
39 MPH AT LONG KEY LIGHT...
51 MPH AT SOMBRERO KEY LIGHT...
42 MPH AT SAND KEY LIGHT...
AND 35 MPH AT DRY TORTUGAS LIGHT.

LK
Special weather statement, Sep 20, 6:51 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
751 AM EDT TUE SEP 20 2005

FLZ076>078-201230-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
751 AM EDT TUE SEP 20 2005

...RAINBANDS PERSIST OVER THE FLORIDA KEYS...

AT 750 AM EDT...A SPIRAL RAINBAND FROM TROPICAL STORM RITA WAS
RAPIDLY APPROACHING THE UPPER AND MIDDLE KEYS. THROUGH 830 AM...THESE
BANDS WILL MOVE THROUGH THE KEYS BETWEEN KEY LARGO AND THE SEVEN MILE
BRIDGE...BRINGING WIND GUSTS OF 45 TO 65 MPH...NEAR ZERO VISIBILITY
IN BLINDING DOWNPOURS...AND OCCASIONAL LIGHTNING STRIKES. MOVEMENT OF
THIS BAND WILL BE WEST SOUTHWEST NEAR 50 MPH. ADDITIONAL RAINFALL
AMOUNTS WILL GENERALLY RANGE FROM A HALF TO ONE INCH WITHIN THESE
BAND. IN ADDITION...ISOLATED TORNADOES MAY OCCUR WITHIN THESE RAPIDLY
MOVING SPIRAL BANDS.

HERE ARE THE PEAK WIND GUSTS AROUND THE KEYS AND AT THE REEF OVER
THE PAST HOUR...
38 MPH AT MARATHON AIRPORT...
43 MPH AT KEY WEST INTERNATIONAL AIRPORT...
55 MPH AT MOLASSES REEF LIGHT...
39 MPH AT LONG KEY LIGHT...
51 MPH AT SOMBRERO KEY LIGHT...
42 MPH AT SAND KEY LIGHT...
AND 35 MPH AT DRY TORTUGAS LIGHT.

LK
Special weather statement, Sep 20, 7:47 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
847 AM EDT TUE SEP 20 2005

FLZ076>078-201315-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
847 AM EDT TUE SEP 20 2005

...RAINBANDS IN THE LOWER KEYS...

A SPIRAL RAIN BAND WILL MOVE THROUGH THE LOWER KEYS THROUGH 930 AM.
THIS FEATURE WILL MOVE SWIFTLY FROM BIG PINE KEY TO KEY WEST. WIND
GUSTS WITHIN THIS BAND WILL EXCEED 50 MILES AN HOUR. HEAVY RAIN
WILL BRING NEAR-ZERO VISIBILITY. THESE CONDITIONS WILL LAST FOR ONLY
A SHORT TIME AT ANY GIVEN LOCATION...30 MINUTES OR LESS.

DFM
Special weather statement, Sep 20, 8:20 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
920 AM EDT TUE SEP 20 2005

FLZ076>078-201400-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
920 AM EDT TUE SEP 20 2005

...RAINBANDS IN THE LOWER KEYS...

A SPIRAL RAIN BAND IS MOVING THROUGH THE LOWER KEYS. THIS FEATURE
WILL AFFECT SUGARLOAF...BOCA CHICA AND KEY WEST THROUGH 1000 AM.
WIND GUSTS WITHIN THIS BAND WILL EXCEED 50 MILES AN HOUR. HEAVY RAIN
WILL BRING NEAR-ZERO VISIBILITY. THESE CONDITIONS WILL LAST FOR ONLY
A SHORT TIME AT ANY GIVEN LOCATION...30 MINUTES OR LESS.

DFM
Special weather statement, Sep 20, 8:21 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
921 AM EDT TUE SEP 20 2005

FLZ076>078-201400-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
921 AM EDT TUE SEP 20 2005

...RAINBANDS IN THE LOWER KEYS...

A SPIRAL RAIN BAND IS MOVING THROUGH THE LOWER KEYS. THIS FEATURE
WILL AFFECT SUGARLOAF...BOCA CHICA AND KEY WEST THROUGH 1000 AM.
WIND GUSTS WITHIN THIS BAND WILL EXCEED 50 MILES AN HOUR. HEAVY RAIN
WILL BRING NEAR-ZERO VISIBILITY. THESE CONDITIONS WILL LAST FOR ONLY
A SHORT TIME AT ANY GIVEN LOCATION...30 MINUTES OR LESS.

DFM
Special weather statement, Sep 20, 8:48 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
948 AM EDT TUE SEP 20 2005

FLZ076>078-201430-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
948 AM EDT TUE SEP 20 2005

...RAINBANDS APPROACHING THE UPPER KEYS...

A CLUSTER OF HEAVY SHOWERS WITHIN A SPIRAL RAIN BAND IS APPROACHING
THE UPPER KEYS. BY 1015 AM...LOCATIONS FROM THE MATECUMBE KEYS TO
OCEAN REEF WILL EXPERIENCE BLINDING RAIN AND WINDS 55 TO 65 MILES AN
HOUR. THESE CONDITIONS WILL PREVAIL FOR ONLY A SHORT TIME...DUE TO
THE RAPID FORWARD MOTION OF THIS FEATURE.

DFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hurricane (typhoon), 1 storm surge/tide. Local standard time, as filed.

Hurricane (Typhoon), Monroe/Upper Keys

When
September 20, 9:00 AM EST to 10:00 PM EST
Where
Monroe/Upper Keys forecast zone
Reported by
NWS STORM SURVEY
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Rita passed 45 miles south of Key West as a category two hurricane. Over the Monroe County Upper Keys, maximum winds were sustained 39 knots (45 mph) with gusts to 52 knots (60 mph) at Long Key. Minimum pressure recorded was 1003.3 mb at Long Key. Rainfall totalled 4.26 inches at John Pennekamp State Park in Key Largo. Storm tides estimated at 3 to 4 feet above mean sea level. Numerous coastal streets flooded with U.S. Highway One flooded at Sea Oats Beach on Lower Matecumbe Key.

Hurricane (Typhoon), Monroe/Lower Keys

When
September 20, 9:00 AM EST to 10:00 PM EST
Where
Monroe/Lower Keys forecast zone
Reported by
NWS STORM SURVEY
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Rita passed 45 miles south of Key West as a category two hurricane. Over the Monroe County Lower Keys, maximum winds were 63 knots (72 mph) with gusts to 80 knots (92 mph) at Sand Key. Minimum pressure recorded was 988.5 mb at Sand Key and 994.0 at Dry Tortugas. Rainfall totaled 2.05 inches at Key West. Maximum storm tides were 4 to 5 feet above sea level. Wind damage was generally to roofing and trees, with most damage occurring in Key West. Storm surge was significant in Key West flooding up to 200 residential properties.

Hurricane (Typhoon), Monroe/Middle Keys

When
September 20, 9:00 AM EST to 10:00 PM EST
Where
Monroe/Middle Keys forecast zone
Reported by
NWS STORM SURVEY
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Rita passed 45 miles south of Key West as a category two hurricane. Over the Monroe County Middle Keys, maximum winds recorded were 61 knots (70 mph) with gusts to 69 knots (79 mph) at Sombrero Key Light. Minimum pressure was 1001.0 mb at Sombrero Key Light. Rainfall totaled 2.58 inches at Marathon. Maximum storm tides were estimated at 3 to 4 feet above sea level. Extensive street flooding and minor wind damage, mostly to trees and roofing.

Storm Surge/Tide, Monroe/Lower Keys

When
September 20, 6:00 PM EST to 10:00 PM EST
Where
Monroe/Lower Keys forecast zone
Injuries
1 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Storm tide due to Hurricane Rita over Monroe County Lower Keys estimated 5 feet above mean sea level. Wind wave combined with storm surge caused one serious injury to male bicyclist on White Street Pier in Key West. Flooding 2 feet above ground level flooded up to 4 blocks inland in midtown Key West. Up to 200 residences affected by storm surge in Key West.

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474177, 5475231, 5475232, 5474178.